Ohio, 2004

Tornado and Flooding in Ohio, June 13, 2004

June 13, 2004 · NWS ILN · 21 events in 14 counties and zones

10 thunderstorm wind, 6 flood, 3 hail, 1 lightning, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$44,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 1:52 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 1:52 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT SUN JUN 13 2004

.SHORT TERM...
UPPER AIR CHART HAS MOIST SOUTHWEST FLOW PERSISTING TODAY AS A TROF
MOVES SLOWLY THROUGH THE NORTH CENTRAL PLAINS.  TROF AXIS IS PROGGED
TO BE OVER ILN AT AROUND 00Z TUESDAY.  FLOW WILL BECOME ZONAL AND
DRY OUT BY TUESDAY AFTERNOON.

SURFACE MAP HAS A BROAD SOUTHERLY FLOW BETWEEN LOW PRESSURE OVER THE
UPPER GREAT LAKES AND HIGH PRESSURE OFF THE MID ATLANTIC COAST.
THERE WILL NOT BE MUCH SURFACE CONVERGENCE UNTIL LATER ON MONDAY
INTO EARLY TUESDAY WHEN A COLD FRONT SAGS DOWN INTO AND THROUGH THE
REGION.

FIRST FORECAST PROBLEM INVOLVES DEVELOPING SEVERE WEATHER THIS
AFTERNOON AND THIS EVENING.  SEVERE THUNDERSTORM WATCH NUMBER 460
HAS BEEN ISSUED IN LIGHT OF THE SEVERE THREAT. UNIDIRECTIONAL FLOW
ALOFT WILL MAKE STRAIGHT LINE WINDS THE MAIN THREAT...WITH LARGE
HAIL ALSO POSSIBLE WITH WET BULB ZERO JUST BELOW 11 KFT.  MODELS
TIME SEVERE WEATHER FOR LATE THIS AFTERNOON INTO THIS EVENING WITH
MAXIMUM INSTABILITY AND UPPER DIVERGENCE.

WILL RAISE POPS TO 60 ALL ZONES FOR THIS EVENING...SCALING BACK TO
SLIGHT BY LATE TONIGHT.  WILL KEEP 60 POPS FOR MONDAY AFTERNOON WITH
SURFACE CONVERGENCE AND UPPER SUPPORT INCREASING.  GFS AND ETA AGREE
IN BRINGING FRONT THROUGH EARLY ON TUESDAY SO IM GOING WITH CHANCE
POPS LATE MONDAY NIGHT INTO TUESDAY MORNING...THEN DRYING OUT
TUESDAY AFTERNOON.

TEMPS:  MAINLY UNCHANGED FROM PREVIOUS FORECAST EXCEPT IM RAISING
TUESDAY NIGHT A COUPLE DEGREES.

.LONG TERM...
ANOTHER FRONT WILL BEGIN TO EFFECT THE REGION WED...MOVING SOUTH OF
THE AREA BY 00Z FRI. HI PRES WILL BUILD ACROSS THE AREA FRI BUT WILL
BE SHORT LIVED. ANOTHER FRONT WILL EFFECT THE AREA FRI NIGHT INTO
SATURDAY. TIMING OF SHORT WAVES IN MORE WESTERLY UPPER LEVEL FLOW IS
DIFFICULT. HAVE ADDED CHANCE OF THUNDERSTORMS TO WED. CONINTUED
CHANCE WEDNESDAY NIGHT THROUGH THURSDAY. DRY FORECAST THURSDAY NIGHT
AND FRIDAY AS FRONT DROPS SOUTH OF FA AND HIGH PRESSURE BUILDS
ACROSS. ADDED CHANCE OF THUNDERSTORMS AGAIN FRIDAY NIGHT AND
SATURDAY AS ANOTHER FRONT MOVES THROUGH. DRY FORECAST SATURDAY NIGHT
AND SUNDAY. JUST A FEW SLIGHT MODIFICATIONS TO TEMPERATURES
CURRENTLY FORECAST.

&&

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

CONIGLIO/PARKER
Hazardous weather outlook, Jun 13, 4:17 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
517 AM EDT SUN JUN 13 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140916-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
517 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM...MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA.
THIS AIR MASS WILL BE CAPABLE OF SUPPORTING STRONG TO SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING.

IN ADDITION WITH THE GROUND REMAINING MOIST...IF TRAINING OF
THUNDERSTORMS OCCURS...FLOODING MAY BECOME A PROBLEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE AIR MASS WILL OCCUR FOR THE FIRST PART OF THE
WORK WEEK...THEREFORE STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
BOTH MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME TODAY THROUGH
TUESDAY...ALTHOUGH THE BEST CHANCE WOULD BE DURING THE AFTERNOON AND
EVENING HOURS.

SITES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 flood, 3 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 13, 6:05 PM EST to 6:08 PM EST
Where
Mercer County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.567

Trees were downed.

Thunderstorm Wind, Auglaize

When
June 13, 6:42 PM EST to 6:45 PM EST
Where
Auglaize County, Wapakoneta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -84.200

Tree limbs were knocked down.

Thunderstorm Wind, Hamilton

When
June 13, 7:00 PM EST to 7:04 PM EST
Where
Hamilton County, Harrison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.267, -84.800

Large tree limbs were knocked down.

Hail, Logan

When
June 13, 7:15 PM EST to 7:19 PM EST
Where
Logan County, 10 mi NW of Bellefontaine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -83.900

Thunderstorm Wind, Hardin

When
June 13, 7:15 PM EST to 7:18 PM EST
Where
Hardin County, Ada
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
40.767, -83.817

A couple of trees were knocked down along State Route 235.

Lightning, Logan

When
June 13, 7:15 PM EST
Where
Logan County, Bellefontaine
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

A 19 year-old boy suffered minor injuries when lightning struck a nearby tree.

Thunderstorm Wind, Shelby

When
June 13, 7:19 PM EST
Where
Shelby County, 2 mi W of Sidney
Measured
59 kt (68 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.183

Thunderstorm Wind, Butler

When
June 13, 7:30 PM EST to 7:34 PM EST
Where
Butler County, Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.517, -84.400

Several trees were downed. One tree fell on a truck, causing minor damage.

Hail, Shelby

When
June 13, 7:34 PM EST to 7:37 PM EST
Where
Shelby County, Botkins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -84.183

Thunderstorm Wind, Warren

When
June 13, 7:39 PM EST to 7:42 PM EST
Where
Warren County, Springboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -84.233

Power poles and lines were knocked down.

Thunderstorm Wind, Montgomery

When
June 13, 7:45 PM EST to 7:48 PM EST
Where
Montgomery County, Miamisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -84.283

Trees were downed.

Hail, Greene

When
June 13, 8:00 PM EST to 8:04 PM EST
Where
Greene County, Xenia
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.683, -83.933

Flood, Mercer

When
June 13, 8:00 PM EST to 9:45 PM EST
Where
Mercer forecast zone
Reported by
NEWSPAPER
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across west central and central portions of Ohio during the evening. The storms produced torrential rainfall, with many locations receiving between two and three inches. The heavy rain caused a large number of roads to flood. Several homes sustained basement flooding near Bellefontaine, with one home needing to be evacuated.

Flood, Logan

When
June 13, 8:15 PM EST to 10:00 PM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across west central and central portions of Ohio during the evening. The storms produced torrential rainfall, with many locations receiving between two and three inches. The heavy rain caused a large number of roads to flood. Several homes sustained basement flooding near Bellefontaine, with one home needing to be evacuated.

Thunderstorm Wind, Logan

When
June 13, 8:30 PM EST to 8:34 PM EST
Where
Logan County, Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -83.800

A barn sustained roof damage and a trailer was pushed off of its foundation. Several trees were also knocked down.

Flood, Shelby

When
June 13, 9:30 PM EST to 10:00 PM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across west central and central portions of Ohio during the evening. The storms produced torrential rainfall, with many locations receiving between two and three inches. The heavy rain caused a large number of roads to flood. Several homes sustained basement flooding near Bellefontaine, with one home needing to be evacuated.

Flood, Union

When
June 13, 10:00 PM EST to 10:45 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across west central and central portions of Ohio during the evening. The storms produced torrential rainfall, with many locations receiving between two and three inches. The heavy rain caused a large number of roads to flood. Several homes sustained basement flooding near Bellefontaine, with one home needing to be evacuated.

Flood, Delaware

When
June 13, 10:00 PM EST to 11:00 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across west central and central portions of Ohio during the evening. The storms produced torrential rainfall, with many locations receiving between two and three inches. The heavy rain caused a large number of roads to flood. Several homes sustained basement flooding near Bellefontaine, with one home needing to be evacuated.

Thunderstorm Wind, Highland

When
June 13, 10:05 PM EST to 10:08 PM EST
Where
Highland County, East Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -83.500

A portion of the roof of a barn was peeled off. Numerous trees were downed.

Tornado, Licking

When
June 13, 11:15 PM EST to 11:20 PM EST
Where
Licking County, 2 mi SW of Brownsville
Rating
F1
Path length
2 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
39.933, -82.283

A tornado briefly touched down near Brownsville. Several large trees were uprooted, and a parked car and swing set sustained minor damage.

Flood, Licking

When
June 13, 11:30 PM EST to 11:50 PM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across west central and central portions of Ohio during the evening. The storms produced torrential rainfall, with many locations receiving between two and three inches. The heavy rain caused a large number of roads to flood. Several homes sustained basement flooding near Bellefontaine, with one home needing to be evacuated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyThe tornado archive for Ohio, 2004Warnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409875, 5409876, 5409878, 5409879, 5409963, 5409971, 5409880, 5409877, 5409882, 5409881, 5409883, 5409884, 5409970, 5409965, 5409885, 5409966, 5409967, 5409968, 5409962, 5409964, 5409969.